# SDR CA980317018

- Difficulty date: March 9, 1998
- Submitted: January 19, 2001
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 15,878 hours
- Engine: Lyc TIO540A2B
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Seal
- Part number: 4066109020
- Condition: Leaking
- Location: Turbocharger
- Component: Turbocharger, Lyc, TIO540A2B
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: E

## Discrepancy

(CAN) THE NR 1 ENGINE BEGAN TO RUN ROUGH DURING CLIMB AND SMOKE WAS NOTICED IN THE EXHAUST DURING CRUISE. THE ENGINE WENT NORMALLY ASPERATED AND SHORTLY AFTER THE CREW NOTICED LOWER THAN NORMAL OIL PRESSURE, AT WHICH POINT THE ENGINE WAS SHUTDOWN AS A PRECAUTION. POST FLIGHT INSPECTION REVEALED A FAILED OIL SEAL IN THE TURBOCHARGER TURBINE CAUSING OIL TO LEAK INTO THE EXHAUST. THE TURBOCHARGER WAS REPLACED.
